Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 327, NWS Bismarck, ND

August 31, 2011Grant County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 31, 2011, 9:59 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2011, 9:59 PM MDT (03:59 UTC)
Expired
Aug 31, 2011, 10:38 PM MDT
In force
39 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Grant County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 90 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2011-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1855 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2011-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 306 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1855 J/kg
Mixed-layer CIN
-213 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
306 m²/s²
0-3 km storm-relative helicity
486 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WUUS53 KBIS 010359
SVRBIS
NDC037-041-010500-
/O.NEW.KBIS.SV.W.0327.110901T0359Z-110901T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
959 PM MDT WED AUG 31 2011

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHEASTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 1100 PM MDT

* AT 953 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING PING PONG BALL SIZE HAIL.  THIS STORM WAS
  LOCATED 12 MILES NORTH OF MOTT...OR 34 MILES SOUTHEAST OF
  DICKINSON...AND MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HEART BUTTE DAM AROUND 1015 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY 
BUILDING...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4642 10232 4663 10246 4664 10209 4663 10144
      4653 10130 4652 10130
TIME...MOT...LOC 0357Z 259DEG 49KT 4655 10219
WIND...HAIL <50MPH 1.50IN

$$
JP MARTIN
2 follow-up statements
210 
WWUS53 KBIS 010419
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1119 PM CDT WED AUG 31 2011

NDC041-010429-
/O.CAN.KBIS.SV.W.0327.000000T0000Z-110901T0500Z/
HETTINGER ND-
1019 PM MDT WED AUG 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HETTINGER COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO GRANT COUNTY.

LAT...LON 4646 10196 4663 10201 4663 10144 4653 10130
      4652 10130
TIME...MOT...LOC 0419Z 259DEG 49KT 4661 10176

$$

NDC037-010500-
/O.CON.KBIS.SV.W.0327.000000T0000Z-110901T0500Z/
GRANT ND-
1019 PM MDT WED AUG 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN GRANT
COUNTY UNTIL 1100 PM MDT...

AT 1017 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HEART BUTTE DAM...OR
49 MILES NORTH OF LEMMON...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN
GRANT COUNTY.

LAT...LON 4646 10196 4663 10201 4663 10144 4653 10130
      4652 10130
TIME...MOT...LOC 0419Z 259DEG 39KT 4661 10176
WIND...HAIL 60MPH 1.00IN

$$
JP MARTIN
450 
WWUS53 KBIS 010438
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1138 PM CDT WED AUG 31 2011

NDC037-010449-
/O.CAN.KBIS.SV.W.0327.000000T0000Z-110901T0500Z/
GRANT ND-
1038 PM MDT WED AUG 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GRANT COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4646 10196 4663 10201 4663 10144 4653 10130
      4652 10130
TIME...MOT...LOC 0439Z 259DEG 39KT 4664 10145

$$

MERRIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 9:39 PM MDT, 20 minutes earlier.

Area forecast discussion, Aug 31, 9:39 PM MDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1039 PM CDT WED AUG 31 2011

.UPDATE...THUNDERSTORMS...TEMPERATURES.

&&

.DISCUSSION...SIGNIFICANT LINE OF THUNDERSTORMS MOVING THROUGH
WEST CENTRAL NORTH DAKOTA AT 1030 PM CDT. RAISED THE CHANCE FOR
THUNDERSTORMS AND SEVERE POTENTIAL ALONG THIS LINE...FROM
WILLDON TO DICKINSON EAST TO BISMARCK AND MINOT. LINE OF STORMS
WILL BE EXITING THE REGION AFTER 3 AM CDT.

&&

.AVIATION...AT 1030 PM CDT...LINE OF THUNDERSTORMS FORMING ALONG A
COLD FRONT MOVING INTO WESTERN NORTH DAKOTA. SIGNIFICANT WIND
GUSTS ASSOCIATED WITH THIS LINE EXPECTED AT KMOT/KBIS BETWEEN 11
PM AND 1 AM. CURRENT TRENDS SUGGEST THIS LINE WILL REACH JMS AFTER
2 AM CDT BUT MAY NOT BE AS STRONG. AFTER 3 AM...EXPECT NORTHWEST
WINDS AND MVFR CIGS TO MOVE INTO THE REGION BOUNDED BY
KISN/KDIK/KBIS/KMOT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 31, 2:19 PM MDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
319 PM CDT WED AUG 31 2011

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-012030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
319 PM CDT WED AUG 31 2011 /219 PM MDT WED AUG 31 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND CONTINUE
OVERNIGHT INTO SATURDAY MORNING. SOME STORMS COULD BE SEVERE.
HEAVY RAIN IS FORECAST FOR NORTHWESTERN AND NORTH CENTRAL NORTH
DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING CHANCES OF THUNDERSTORMS THURSDAY MORNING.

THE NEXT CHANCE OF THUNDERSTORMS IS FRIDAY NIGHT AND SATURDAY
ASSOCIATED WITH AN ALBERTA CLIPPER. STORMS ARE NOT EXPECTED TO
REACH SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

In the hours before

Local storm report, Aug 31, 8:48 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
948 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             3 N RHAME               46.28N 103.65W
08/31/2011  E1.75 INCH       BOWMAN             ND   PUBLIC

            RELAYED BY EMERGENCY MANAGER. ALSO GOLFBALL HAIL IN THE
            CITY OF RHAME.

&&

ABELING
Local storm report, Aug 31, 8:57 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND GST     BOWMAN                  46.18N 103.39W
08/31/2011  E58 MPH          BOWMAN             ND   MESONET

            STATE AGENCY

&&

ABELING
Local storm report, Aug 31, 9:12 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1012 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND GST     SCRANTON                46.15N 103.14W
08/31/2011  M65 MPH          BOWMAN             ND   MESONET

            MESONET RELAYED BY EMERGENCY MANAGER

&&

ABELING
Local storm report, Aug 31, 9:27 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1027 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     TSTM WND GST     DICKINSON REGIONAL AIRP 46.80N 102.79W
08/31/2011  M60 MPH          STARK              ND   ASOS

&&

NHEINERT
Local storm report, Aug 31, 9:28 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1028 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     TSTM WND GST     TAYLOR                  46.90N 102.43W
08/31/2011  M62 MPH          STARK              ND   CO-OP OBSERVER

&&

ABELING
Local storm report, Aug 31, 9:42 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1042 PM CDT WED AUG 31 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     HAIL             NEW ENGLAND             46.54N 102.87W
08/31/2011  E1.00 INCH       HETTINGER          ND   TRAINED SPOTTER

            HAIL LASTED UNTIL 925 PM CDT. ALSO HAD 40 MPH WINDS.

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:54 PM MDTSevere Thunderstorm WarningBISMcKenzie51 min
Aug 31, 8:07 PM MDTSevere Thunderstorm WarningBISBowman, Slope53 min
Aug 31, 8:17 PM MDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams58 min
Aug 31, 8:39 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, Stark66 min
Aug 31, 8:45 PM MDTSevere Thunderstorm WarningBISDunn, McKenzie45 min
Aug 31, 9:01 PM MDTSevere Thunderstorm WarningBISAdams, Bowman, Hettinger, Slope59 min
Aug 31, 9:12 PM MDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams63 min
Aug 31, 9:22 PM MDTSevere Thunderstorm WarningBISMcKenzie, Mountrail38 min
Aug 31, 9:36 PM MDTSevere Thunderstorm WarningBISDunn, Grant, Hettinger, Mercer, Morton, Oliver and 1 more54 min
Aug 31, 9:56 PM MDTSevere Thunderstorm WarningBISBottineau, Burke, Mountrail, Renville, Ward64 min
Aug 31, 10:25 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Morton, Oliver65 min
Aug 31, 10:49 PM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, McLean, Morton, Oliver, Sheridan and 1 more56 min
Aug 31, 11:36 PM MDTSevere Thunderstorm WarningBISFoster, Kidder, McHenry, Pierce, Sheridan, Wells54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.